Tornadoes · United States · Pennsylvania · 2019
EF2 tornado, Churchtown to Joanna, Pennsylvania, May 28, 2019
From Churchtown to Joanna, this EF2 tornado ran 3.1 miles across Berks and Lancaster counties on May 28, 2019, touching down at 5:52 PM EDT and reaching 400 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 28, 2019
- Touchdown
- 5:52 PM EDT (21:52 UTC)
- Lifted
- 6:00 PM EDT (22:00 UTC)
- On the ground
- 8 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Counties
- Berks and Lancaster counties
- Touchdown point
- 40.159, -75.910
- Lift-off point
- 40.147, -75.866
- Record number
- 1905281552-01
The damage survey
17 damage points were recorded along this path by NWS PHI, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 134 mph.
- Major loss of roof panels and siding to a turkey farm. Trees blown down in different directions.
- A farm outbuilding and a detached garage were destroyed. Roofing pieces and metal twisted and strewn across Swamp Rd. Part of roof slid under a van. part of porch and roof of house taken off.
- Several medium size branches broken and twisted at a fitness facility. SW corner of roof torn off.
- Numerous trees snapped and a uprooted. Twisting of tree trunks.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An EF2 tornado touched down in Caernarvon Township near Morgantown in far eastern Lancaster County on the evening of May 28, 2019. The tornado crossed quickly into Berks County (NWS Mount Holly). Damage in Lancaster County was produced maximum winds estimated in the EF1 range in Lancaster County, but strenghened to EF2 in Berks County. Overall, peak winds with the tornado were estimated at 120 mph, with a path just over 2.5 miles in length and had a maximum path width of approximately 400 yards.
Severe supercellular storms developed and moved into the region from the west during the mid to late afternoon hours. Storms produced large hail, damaging wind gusts, and 2 tornadoes.
A National Weather Service storm survey concluded that an EF2 tornado touched down in Lancaster County, PA, and crossed into Berks County, PA before lifting. While in Lancaster County, the tornado was rated an EF1, strengthening to EF2 in Berks County. The tornado first touched down in Lancaster County at 5:52 pm EDT (40.1589, -75.9100), and left the county (crossing into Berks County) at 5:53 pm EDT at the approximate location 40.1576, -75.9050. The tornado traveled approximately 0.25 mile in Lancaster County, and continued another approximately 1.25 miles in Berks County. A complete description of the tornado follows.||A tornado developed in Caernarvon Township in Lancaster County, PA, approximately a quarter mile from the Berks County line. Damage began at a turkey farm in this area, where several trees were snapped and the roof of a barn was lofted and blown to a residence on Swamp Road in Berks County. Forty turkeys were killed at this location. The tornado then affected the Swamp Road residence, with substantial damage to two outbuildings, one of which was completely destroyed. The roof of one of the outbuildings ended up underneath a van that was lofted simultaneously. Additionally, a tractor trailer on the property was overturned and dragged nearly 40 feet from its initial position.||The tornado then tracked through Morgantown, where somewhat sporadic damage occurred to several businesses on Main Street. The tornado then downed numerous large and healthy trees on Mill Road and Mast Road. Several fallen trees severely damaged a house on Mast Road. At this point, the tornado shifted to a more southeast direction, where it moved into the Valley Ponds subdivision. Several homes sustained roof and window damage, at least a dozen vehicles were shifted and severely damaged (one vehicle overturned several times, ending up 30 to 40 feet from its original position), and numerous trees were snapped and uprooted.||From there, the tornado tracked to an industrial park near Hemlock Road, where numerous trees were snapped, three cars were shifted, and several buildings sustained roof damage. Finally, the tornado damaged several homes on Quarry View Drive. Two of the homes had substantial damage to one or more exterior walls.||The tornado subsequently lifted near the end of Quarry View Drive. No injuries were reported as a result of this tornado.
A National Weather Service storm survey concluded that an EF2 tornado touched down in Lancaster County, PA, and crossed into Berks County, PA before lifting. While in Lancaster County, the tornado was rated an EF1, strengthening to EF2 in Berks County with up to 120 mph winds estimated. The tornado first touched down in Lancaster County at 5:52 pm EDT (40.1589, -75.9100), and left the county (crossing into Berks County) at 5:53 pm EDT at the approximate location 40.1576, -75.9050. The tornado traveled approximately 0.25 mile in Lancaster County, and continued another approximately 1.25 miles in Berks County. A complete description of the tornado follows.||A tornado developed in Caernarvon Township in Lancaster County, PA, approximately a quarter mile from the Berks County line. Damage began at a turkey farm in this area, where several trees were snapped and the roof of a barn was lofted and blown to a residence on Swamp Road in Berks County. Forty turkeys were killed at this location. The tornado then affected the Swamp Road residence, with substantial damage to two outbuildings, one of which was completely destroyed. The roof of one of the outbuildings ended up underneath a van that was lofted simultaneously. Additionally, a tractor trailer on the property was overturned and dragged nearly 40 feet from its initial position. The tornado then tracked through Morgantown, where somewhat sporadic damage occurred to several businesses on Main Street.||The tornado then downed numerous large and healthy trees on Mill Road and Mast Road. Several fallen trees severely damaged a house on Mast Road. At this point, the tornado shifted to a more southeast direction, where it moved into the Valley Ponds subdivision. Several homes sustained roof and window damage, at least a dozen vehicles were shifted and severely damaged (one vehicle overturned several times, ending up 30 to 40 feet from its original position), and numerous trees were snapped and uprooted. From there, the tornado tracked to an industrial park near Hemlock Road, where numerous trees were snapped, three cars were shifted, and several buildings sustained roof damage. Finally, the tornado damaged several homes on Quarry View Drive. Two of the homes had substantial damage to one or more exterior walls. The tornado subsequently lifted near the end of Quarry View Drive.|| No injuries were reported as a result of this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 28, 1:25 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 28, 1:25 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service State College PA 125 PM EDT Tue May 28 2019 .SYNOPSIS... A wavy front over the state will waggle north and south through the next few days. This will keep a chance of showers and thunderstorms across the region into at least Thursday. The threat of severe weather and even some flooding is also a daily concern. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Posted FFA for the western few counties where many models and ensemble suites peg with repeated thunderstorms through tonight. PWATs are very high ~2 standard deviations above normal. Lots of rain (but generally fast moving things up to this point) these last few days. Ground not toally saturated, but very wet. SLGT risk of excessive rainfall in the outlook from WPC continues. It may take another 2-3 hrs for more widespread convection to go up as cu field to our west is minor. But, little measles are already on the radar over all of wrn PA. Cap likely keeping them down for now, but heating in between the clouds should make them grow. Prev... The second line of storms this morning has morphed into a wide area but still has some embedded, elevated thunder. The activity should dwindle shortly, but cannot rule out some lingering showers for the late morning and early aftn, esp along and N of I-80. However, forcing is lacking for a few hours and rain- cooled air should keep the storms at bay for a little wile. However, the atmos is still expected to destabilize over the entire area this aftn and early this evening. Most likely time for storms to fire is between 3 and 5 PM. Line of discrete cells is a good call with the mode of convection, but the repeated, albeit brief, heavy rains could lead to a higher threat of flash flooding. SPC keeps ENH risk over the entire area for later today and SLGT risk of excessive rainfall also in the SW part of the CWA, and MRGL elsewhere. From last disco... This situation looks extremely similar to this past Thursday when we had to wait out the morning convection/rainfall from the dying MCS and then wait for the retarded daytime heating to juice things up to pop the really nasty sfc/mixed layer-based stuff. Shear is quite strong today as the morning convection is assocd with a 45-50KT LLJet, and 8H flow remains 40+KTs into the evening. The second round of convection will last into the evening while dropping slowly to the south across most/all of the area. Still some variation in how warm it gets today. Two days ago the GFS guidance looked too cool for today. && .SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/... Again, the convection could linger across the south into the late evening hours. While dewpoints fall off some by Wednesday morning, there is a threat of more strong to severe storms, given the upper level pattern. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Still looking at more showers and storms past Wednesday, but some hope of seeing dry weather again by later Friday into Saturday. Cooler and less humid conditions by late in the week, as a strong cold front drops southeast of the area. Precip chances begin to pick up again Sunday as next wave drops down across the Great Lakes, sharpening the trough. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Line of showers along the warm front will move east of the CWA shortly. Low clouds/IFR still running the show at BFD, but the wind should pick up out of the SW soon. JST already gusty and AOO almost there, too. But, the eastern terminals will stay lighter through the next few hours and perhaps all day until prompted/pushed around by TSRA. Prev... Showers continue to stretch north to south across the region and will continue to move west to east through the first half of the morning. These showers have brought around 0.10 to 0.25 inch of precipitation early this morning. These showers have brought primarily MVFR cigs and vsbys, through there have been periods of IFR at JST. Periods of IFR remain still possible at BFD. Especially since it has FEW006 with MVFR vsbys and that it is still raining. So expect that rainfall and the low level moisture and upslope flow to allow for periods of IFR between 11Z to 15Z. Model soundings also indicate a period of marginal low level wind shear is possible Tuesday morning, as strong winds aloft overspread the state. Once the showers move through this morning there will be a brief period of settled weather appears likely during late morning and early afternoon, as the warm front lifts north of the area. Scattered strong thunderstorms are likely to develop mid to late in the afternoon and continue into the mid evening. Late in the afternoon and evening looks like the most dangerous time for aviation concerns with numerous thunderstorms sliding southward through the airspace. .Outlook... Wed...AM low cigs possible W Mtns. Scattered PM tsra impacts possible southern Pa. Thu...AM low cigs possible W Mtns. Scattered PM tsra impacts possible. Fri-Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for PAZ017-024-033. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Martin AVIATION...Dangelo/Ceru
Hazardous weather outlook, May 28, 1:19 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service State College PA 119 PM EDT Tue May 28 2019 PAZ004>006-010>012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-291730- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Centre- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 119 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible again on Wednesday afternoon and evening, and possibly again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-033-291730- Clearfield-Cambria-Somerset- 119 PM EDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible again on Wednesday afternoon and evening, and possibly again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, May 28, 5:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL TREVORTON 40.78N 76.67W
05/28/2019 M1.50 INCH NORTHUMBERLAND PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901342
COLBERTLocal storm report, May 28, 5:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 1 E TREVORTON 40.78N 76.65W
05/28/2019 NORTHUMBERLAND PA UTILITY COMPANY
NUMEROUS TREES AND WIRES DOWN FROM TREVORTON EAST ALONG
ROUTE 225
&&
EVENT NUMBER CTP1901343
TYBURSKISpecial weather statement, May 28, 5:31 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
531 PM EDT Tue May 28 2019
PAZ065-066-282200-
York PA-Lancaster PA-
531 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 600 PM EDT...
At 530 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving east at 35 mph.
wind gusts up to 50 mph and Nickel size hail are possible.
Locations impacted include...
Delta, Wakefield, Sunnyburn, Susquehanna Trails, Fawn Grove, Little
Britain and Peach Bottom.
LAT...LON 3981 7639 3982 7603 3980 7605 3979 7604
3976 7606 3976 7608 3975 7608 3974 7610
3973 7609 3973 7611 3974 7611 3972 7614
3972 7650
TIME...MOT...LOC 2130Z 276DEG 31KT 3974 7626
RXRLocal storm report, May 28, 5:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL LEWISBURG 40.96N 76.89W
05/28/2019 M0.88 INCH UNION PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901345
COLBERTSpecial weather statement, May 28, 5:33 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
533 PM EDT Tue May 28 2019
PAZ026-036-282215-
Franklin PA-Huntingdon PA-
533 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND FRANKLIN
COUNTIES UNTIL 615 PM EDT...
At 533 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving southeast at 35 mph.
wind gusts up to 50 mph and Nickel size hail are possible.
Locations impacted include...
Chambersburg, Shippensburg, Guilford, Fayetteville, Mont Alto,
Scotland, Marion, Upper Strasburg, Willow Hill, Fannettsburg,
Orrstown, Quincy and Penn State Mont Alto.
LAT...LON 4002 7790 4006 7787 4010 7791 4011 7796
4018 7790 4006 7753 4001 7750 3998 7746
3995 7747 3988 7747 3977 7757
TIME...MOT...LOC 2133Z 303DEG 32KT 4009 7785
RXRLocal storm report, May 28, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL LINDEN 41.23N 77.14W
05/28/2019 E3.00 INCH LYCOMING PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901346
COLBERTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
9.9 hours before the tornado, 186 km from the path. May 28, 2019.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -149 J/kg
- Surface CAPE
- 107 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Coatesville (MQS), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Philadelphia radar (KDIX), 128 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of May 28, 2019
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 2:30 AM EDT | EF0 | Vinton, OH | 0.1 | 100 | $10,000 | ||
| May 28 | 3:45 PM EDT | EF0 | Indiana, PA | 0.3 | 30 | |||
| May 28 | 4:50 PM EDT | EF1 | Bradford, PA | 3.2 | 200 | $20,000 | ||
| May 28 | 4:06 PM CDT | EF0 | Vermilion, IL | 0.2 | 10 | |||
| May 28 | 4:15 PM CDT | EF0 | Ellis, KS | 0.1 | 25 | |||
| May 28 | 5:10 PM CDT | Unrated | Osage, KS | 0.5 | 25 | |||
| May 28 | 6:10 PM EDT | EF0 | Wyoming, PA | 1.6 | 75 | 1 | $20,000 | |
| May 28 | 6:18 PM EDT | EF1 | Lackawanna, PA | 0.8 | 125 | $25,000 | ||
| May 28 | 5:20 PM CDT | EF2 | Russell, KS | 24.4 | 880 | $150,000 | ||
| May 28 | 5:49 PM CDT | EF2 | Osage, KS | 10.7 | 200 | 12 | ||
| May 28 | 3:55 PM PDT | EF0 | Klamath, OR | 0.0 | 10 | |||
| May 28 | 6:05 PM CDT | EF4 | Lawrence–Linwood tornado, KS | 29.1 | 1,760 | 4 | $26 million | |
| May 28 | 6:40 PM CDT | Unrated | Ellis, KS | 1.3 | 50 | |||
| May 28 | 8:30 PM EDT | EF1 | Sussex, NJ | 1.3 | 350 | |||
| May 28 | 7:58 PM CDT | EF2 | Clay, MO | 5.8 | 400 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.